Delaware, 2005

Damaging Wind in Delaware, September 17, 2005

September 17, 2005 · NWS PHI · 1 event in 1 county or zone

A severe thunderstorm pulled down several large tree limbs and wires in Laurel.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A severe thunderstorm pulled down several large tree limbs and wires in Laurel.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Sep 17, 9:27 PM EST, 33 minutes earlier.

Area forecast discussion, Sep 17, 9:27 PM EST, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1027 PM EDT SAT SEP 17 2005

.UPDATE (OVERNIGHT)...
ONE STORM EARLIER THIS EVENING REALLY INTENSIFIED OVER PHILADELPHIA
COUNTY AND PRODUCED SOME WIND DAMAGE. THIS STORM ALSO PRODUCED WIND
DAMAGE IN NORTHWESTERN BURLINGTON COUNTY BEFORE IT GUSTED OUT AS IT
MOVED EAST. AN LSR HAS BEEN ISSUED LISTING THE SEVERE WEATHER REPORTS.

BASED ON RADAR TRENDS AND THE SLOWLY ADVANCING COLD FRONT ACROSS THE
EASTERN PART OF THE CWA ATTM, WE WILL TOSS IN A 20 POP ACROSS NJ, DE
AND PARTS OF THE MD EASTERN SHORE COUNTIES. THIS WILL BE TO CARRY AN
ISOLATED SHOWER OR THUNDERSTORM THROUGH ABOUT 1 AM. WITH THE
LOW-LEVEL MOISTURE LINGERING AND SOME AREAS SEEING SOME RAIN THIS
AFTERNOON, ADDED IN PATCHY FOG AS WELL. KEPT SKIES OVERNIGHT PARTLY
CLOUDY FOR MOST ZONES AS SOME LINGERING MOISTURE SHOULD GET TRAPPED
UNDER AN INVERSION, ALTHOUGH THE WIDESPREAD SC UP NORTH HAS ACTUALLY
DISSIPATED QUITE A BIT.

LEFT LOW TEMPERATURES PRETTY MUCH ALONE AS THEY LOOKED PRETTY GOOD. THE
GRIDDED DATABASE WILL BE REFRESHED AND THEN THE AFM/PFM AND GRAPHICS
WILL BE SENT SOON. HAVE A GREAT NIGHT

&&

.PREVIOUS DISCUSSION...

.SHORT TERM (TODAY THROUGH TUESDAY)...
A COLD FRONT MOVED THROUGH MOST OF THE FORECAST AREA THIS AFTERNOON
AND THIS FRONT SHOULD MOVE OFF THE COAST THIS EVENING. THE AIRMASS
BEHIND THE FRONT ONLY DRIES A BIT VS AHEAD OF THE FRONT AND
INSTABILITY REMAINS THIS EVENING. THEREFORE, I KEPT IN THE
POSSIBLITY OF SHWRS THIS EVENING WITH A TSTM POSSBLE SE.

TONIGHT...SOME CLOUDS TRAPPED UNDER AN INVERSION NORTH SHOULD
PERSIST THROUGH THE NIGHT. OVER THE REST OF THE AREA, PARTLY CLOUDY.
DRIER AIR CONTINUES TO MOVE OVER THE REGION AND TD/S WILL DROP
SLOWLY. THE MAV/MET GUIDANCE HAS GENERALLY BEEN SLOW TO DROP THE
DEWPOINTS BEHIND COLD FRONTS THE PAST FEW FRONTS. THEREFORE, I KEEP
DROPPING THE HUMIDITY SLOWLY UNTIL THEY ARE MOSTLY IN THE 50S.

OTHERWISE, FOR SUNDAY THROUGH MON NIGHT, IT WILL BE DRY WITH HIGH
PRESSURE IN PLACE. STILL WARM DURING THE DAY FOR THIS TIME OF YEAR
BUT THE NIGHTTIME LOWS WILL REFLECT THE LONGER NIGHTS AS WE APPROACH
THE EQUINOX ON THE 22ND WITH TEMPERATURES IN THE MID 50S TO LOWER
60S.

ON TUESDAY...A COLD FRONT MOVES THROUGH FROM THE NW. SCT SHWRS AND
TSTMS COULD ACCOMPANY AND PRECEDE THE FRONT INTO TUE EVENING.

&&

.LONG TERM (TUESDAY NIGHT THROUGH SATURDAY)...
MORE DRY AIR AS THE RIDGE BUILDS SURFACE AND ALOFT. WITH RELATIVELY
WEAK FLOW, TEMPERATURES REMAIN WARM IN THE DAYTIME AND PLEASANT AT
NIGHT.

&&

.AVIATION...
SCT SHRA/TSRA FIRING UP IN AND NEAR FA WILL DSPT MOST REGIONS BY SS
AS COLD FNT PUSHES OFFSHORE. SOME EARLY MRNG BR XPCTD TO BURN OFF
RPDLY AS COOLER AND ESP DRIER AIR IN BACK OF COLD FNT MOVES IN
ACROSS FA.

&&

.MARINE...
SEAS CONT TO SUBSIDE AS STORM OPHELIA MOVES AWAY FM FA WATERS. XPCT
LOCALLY SQUALLY WINDS AND SEAS WITH ANY STORM THAT FIRES UP THIS
AFTN. SOME PSBL EARLY MRNG FOG WILL GET PUSHED OUT AS DRIER AIR
MOVES IN ACROSS THE WATERS.
&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...NONE.
&&

UPDATE...GORSE
SHORT TERM/LONG TERM...RNS
AVIATION/MARINE...HW
Hazardous weather outlook, Sep 17, 5:43 AM EST, 16 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED RIP CURRENT THREAT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
643 AM EDT SAT SEP 17 2005

ANZ430-431-450>455-DEZ001>004-MDZ008-012-015-019-020-NJZ001-
007>010-012>024-026-027-PAZ054-055-060>062-067>071-181105-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT
20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT
20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-QUEEN ANNES-
TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-
WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-CAMDEN-
NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL OCEAN-SOUTHEASTERN BURLINGTON-
CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-CHESTER-MONTGOMERY-BUCKS-
DELAWARE-PHILADELPHIA-
643 AM EDT SAT SEP 17 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN
PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND
NEW JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...TODAY AND TONIGHT

THERE IS A HIGH RISK OF RIP CURRENTS ALONG THE COASTS OF NEW
JERSEY AND DELAWARE TODAY AS TROPICAL STORM OPHELIA MOVES AWAY
FROM THE REGION. OTHERWISE, NO HAZARDOUS WEATHER IS EXPECTED AT
THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Sep 17, 5:42 PM EST, 4 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
642 PM EDT SAT SEP 17 2005

PAZ067-172345-
CHESTER-
INCLUDING THE CITY OF...WEST CHESTER
642 PM EDT SAT SEP 17 2005

...STRONG THUNDERSTORM APPROACHING CHESTER COUNTY IN SOUTHEAST
PENNSYLVANIA...

A THUNDERSTORM THAT RADAR INDICATED AS CAPABLE OF GENERATING WIND
GUSTS TO AROUND 45 MPH, ONE HALF INCH HAIL, RAINFALL AMOUNTS OF UP
TO AN INCH, AND THAT LIGHTNING DETECTION WAS SHOWING AS GENERATING
OCCASIONAL AND DANGEROUS CLOUD TO GROUND LIGHTNING, WAS MOVING
EAST TOWARD THE TOWNS OF ATGLEN AND PARKESBURG AND NEARBY
LOCATIONS IN CHESTER COUNTY OF SOUTHEASTERN PENNSYLVANIA. IT
SHOULD ARRIVE IN THAT AREA BY AROUND 700 PM. BY 730 PM, THE STORM
SHOULD BE NEAR THE COATESVILLE AND SOUTH COATESVILLE AREA.

PEOPLE IN THE PATH OF THIS STORM SHOULD MOVE INDOORS AND STAY AWAY
FROM WINDOWS UNTIL IT PASSES.

MPD
Special weather statement, Sep 17, 6:39 PM EST, 3 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
739 PM EDT SAT SEP 17 2005

PAZ067-068-070-071-180100-
CHESTER-MONTGOMERY-DELAWARE-PHILADELPHIA-
INCLUDING THE CITIES OF...WEST CHESTER...NORRISTOWN...MEDIA
739 PM EDT SAT SEP 17 2005

...STRONG THUNDERSTORM MOVING THROUGH SOUTHEAST PENNSYLVANIA...

A THUNDERSTORM THAT WAS REPORTED AS GENERATING WIND GUSTS TO
AROUND 45 MPH AND HAIL OF AROUND ONE HALF INCH IN DIAMETER WAS
MOVING THROUGH THE DOWNINGTOWN AREA OF CHESTER COUNTY AT 732 PM.
THE STORM WAS MOVING EAST AND SHOULD MOVE ACROSS THE CHESTERBROOK
TO MALVERN AREA IN EASTERN CHESTER COUNTY BY AROUND 750 PM,
ACROSS THE CONSHOHOCKEN TO RADNOR TO BRYN MAWR AREA OF SOUTHERN
MONTGOMERY AND NORTHERN DELAWARE COUNTIES BY AROUND 815 PM, AND
THEN MOVE INTO PHILADELPHIA BY 830 PM. LIGHTNING DETECTION WAS
SHOWING OCCASIONAL AND DANGEROUS CLOUD TO GROUND LIGHTNING WITH
THE STORM, AND RADAR WAS SHOWING IT WAS GENERATING RAINFALL
AMOUNTS APPROACHING AN INCH.

PEOPLE IN THE PATH OF THIS STORM SHOULD MOVE INDOORS AND STAY AWAY
FROM WINDOWS UNTIL IT PASSES.

MPD
Local storm report, Sep 17, 8:18 PM EST, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
918 PM EDT SAT SEP 17 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     TSTM WND DMG     N. PHILADELPHIA         40.03N 75.09W
09/17/2005                   PHILADELPHIA       PA   EMERGENCY MNGR

            TREES KNOCKED DOWN IN NORTH PHILADELPHIA.

0850 PM     TSTM WND DMG     CINNAMINSON             40.00N 74.99W
09/17/2005                   BURLINGTON         NJ   LAW ENFORCEMENT

            NUMEROUS TREES KNOCKED DOWN ACROSS CINNAMINSON.

&&

GORSE
Special weather statement, Sep 17, 9:23 PM EST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1023 PM EDT SAT SEP 17 2005

DEZ003-004-NJZ013-014-020>027-180400-
INLAND SUSSEX-DELAWARE BEACHES-WESTERN MONMOUTH-EASTERN MONMOUTH-
OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-ATLANTIC COASTAL CAPE MAY-
COASTAL ATLANTIC-COASTAL OCEAN-SOUTHEASTERN BURLINGTON-
INCLUDING THE CITIES OF...GEORGETOWN...REHOBOTH BEACH...
FREEHOLD...SANDY HOOK...JACKSON...MILLVILLE...HAMMONTON...
CAPE MAY COURT HOUSE...OCEAN CITY...ATLANTIC CITY...
LONG BEACH ISLAND...WHARTON STATE FOREST
1023 PM EDT SAT SEP 17 2005

...ISOLATED SHOWERS AND THUNDERSTORMS IN SOUTHEASTERN NEW JERSEY AND
SOUTHERN DELAWARE...

THROUGH MIDNIGHT, ISOLATED SHOWERS AND THUNDERSTORMS WILL CONTINUE
TO AFFECT PARTS OF SOUTHEASTERN NEW JERSEY AND SOUTHERN DELAWARE.

THE THUNDERSTORMS WILL BE ACCOMPANIED BY A BRIEF PERIOD OF HEAVY
RAIN.  IF YOU WILL BE OUT DRIVING, THE HEAVY RAIN WILL REDUCE YOUR
VISIBILITY.  BE SURE TO LEAVE PLENTY OF ROOM BETWEEN YOUR VEHICLE
AND THE ONE AHEAD OF YOU.

THE THUNDERSTORMS WILL ALSO PRODUCE DANGEROUS CLOUD TO GROUND
LIGHTNING AND PERHAPS SOME SMALL HAIL AND WIND GUSTS UP TO 40 MPH.
IF YOU OBSERVE THREATENING WEATHER, SEEK SHELTER AT ONCE.

IOVINO
Local storm report, Sep 17, 10:00 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1100 PM EDT SAT SEP 17 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     TSTM WND DMG     N. PHILADELPHIA         40.03N 75.09W
09/17/2005                   PHILADELPHIA       PA   EMERGENCY MNGR

            TREES KNOCKED DOWN IN NORTH PHILADELPHIA.

0850 PM     TSTM WND DMG     CINNAMINSON             40.00N 74.99W
09/17/2005                   BURLINGTON         NJ   LAW ENFORCEMENT

            NUMEROUS TREES KNOCKED DOWN ACROSS CINNAMINSON.

1050 PM     TSTM WND DMG     LAUREL                  38.55N 75.57W
09/17/2005                   SUSSEX             DE   EMERGENCY MNGR

            WIRES DOWN.

&&

GORSE

The radar

The Dover AFB radar (KDOX), 33 km away, was scanning. The volume nearest the first event began at 02:59 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sussex

When
September 17, 10:00 PM EST
Where
Sussex County, Laurel
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
38.550, -75.567

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2005Every state in 2005This day in weather historyWarnings in Delaware, September 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5474155.